Pennsylvania, 2011

Tornado and Hail in Pennsylvania, May 26, 2011

May 26, 2011 · NWS BGM · 24 events in 5 counties and zones

A deep upper level low pressure system shifted east from the mid-Mississippi Valley region through the afternoon and evening. Broad southwest flow ahead of the system allowed temperatures to warm into the lower 80s, and with moderate instability, numerous showers and thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A deep upper level low pressure system shifted east from the mid-Mississippi Valley region through the afternoon and evening. Broad southwest flow ahead of the system allowed temperatures to warm into the lower 80s, and with moderate instability, numerous showers and thunderstorms developed. Many reports of large hail and damaging winds occurred in northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 26, 1:10 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, May 26, 1:10 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT THU MAY 26 2011

.SYNOPSIS...
WINDS FROM THE SOUTHWEST WILL CONTINUE TO BRING IN WARM MOIST AIR
TO THE REGION. SCATTERED THUNDERSTORMS ARE POSSIBLE BY LATE
AFTERNOON AND INTO TONIGHT AND SOME OF THESE STORMS MAY BECOME
SEVERE. AS A STORM SYTEM OVER THE MIDWEST MOVES CLOSER
FRIDAY...MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE UNTIL THE
FRONT MOVES THROUGH ON SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 2 PM...OUR AREA CONTINUES TO DESTABILIZE WITH MU CAPES
NEARING 3000 J/KG. FORTUNATTELY THERE IS NOT A STRONG FORCING
MECHANISM TO ORGANIZE THE STORMS. STILL ISOLATED CELLS ARE
EXPECTED TO DEVELOP OVER THE NEXT COUPLE HOURS. GOOD CU FIELD IS
FORMING ON THE SATELLITE PX AND RADAR HAS STORM CELLS DEVELOPING
ALONG THE SOUTHERN LAKE ONTARIO SHORE NORTHWEST OF SYR. GIVEN A GOOD
SHEAR ENVIRONMENT AS WELL AS THE CAPE... THERE IS THE POTENTIAL
FOR SOME STORMS TO ROTATE AND BECOME SUPERCELLS PRODUCING ISOLATED
LARGE HAIL...DAMAGING WIND OR ISOLATED TORNADOES. HENCE A TORNADO
WATCH IS BEING ISSUED SHORTLY.

HIGH RES MODELS SEEM TO INDICATE AFTER A BATCH OF CONVECTION LATE
THIS AFTERNOON AND EVENING THAT ANOTHER SHORT-WAVE MAY BRING
ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS THROUGH AFTER MIDNIGHT
TONIGHT. FRIDAY...MORE SHOWERS AND TSTMS WITH AN ALMOST SIMILAR
SITUATION. THE UPPER LOW OVER THE MID WEST EDGES EAST WITH A
NEARLY STATIONARY FRONT ACROSS LAKE ONTARIO AND ERIE. THERE IS
AGAIN A SLIGHT RISK FOR SEVERE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FRIDAY NIGHT INTO SATURDAY THE FRONT OVER THE GREAT LAKES WILL
SLOWLY SLIDE SOUTHEAST INTO CENTRAL NY AND PA. CHANCE OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE AS THE LONG WAVE TROUGH REMAINS
OVER THE MIDWEST WITH SHORT-WAVES MOVING ACROSS THE AREA IN THE
SOUTHWEST FLOW. BY SUNDAY THE FRONT WILL BE STRUNG MORE E-W ACROSS
CENTRAL NY WITH A CONTINUED CHANCE FOR CONVECTION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD. SUNDAY NIGHT THROUGH TUESDAY, A STRONG UPPER LEVEL RIDGE
WILL EXIST ACROSS THE EASTERN UNITED STATES WITH SURFACE HIGH
PRESSURE IN THE MID ATLANTIC REGION. THIS WILL RESULT IN A WARM
SOUTH/SOUTHWEST FLOW WITH PARTLY TO MAINLY CLEAR SKIES ALONG WITH
MAX TEMPS RANGING FROM THE MID 80S TO LOWER 90S.

TUESDAY NIGHT THROUGH WEDNESDAY, SFC LOW PRES WILL MOVE ACROSS
EASTERN CANADA AND DRAG A COLD FRONT THROUGH THE AREA WEDNESDAY
MORNING. WILL ADVERTISE LOW CHC POPS FOR SHRA/TSRA ON WEDNESDAY
WITH FRONTAL PASSAGE. MAX TEMPS WILL RANGE FROM THE UPPER 70S TO
LOWER 80S.

WEDNESDAY NIGHT THROUGH THURSDAY, STRONG COLD AIR ADVECTION ALONG
WITH SFC HIGH PRES BUILDING SOUTH FROM THE UPPER GREAT LAKES WILL
RESULT IN A SIGNIFICANT AIRMASS CHANGE WITH HIGHS ONLY IN THE
LOWER 70S ON THURSDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ATMOSPHERE THIS AFTERNOON MODERATELY TO EXTREMELY UNSTABLE BUT LACK
OF SIGNIFICANT TRIGGER HAS RESULTED IN ONLY ISOLATED ACTIVITY SO
FAR. LATER THIS AFTERNOON THROUGH EARLY EVENING WEAK TROFS MOVING
THROUGH REGION MAY DEVELOP MORE ORGANIZED ACTIVITY. FOR THIS REASON
INCLUDED FOUR HOUR TEMPO GROUPS LATE AFTERNOON THROUGH EARLY EVENING
AT ALL TERMINALS FOR MVFR HEAVY SHOWERS WITH CB IN CLOUD GROUP TO
IMPLY POTENTIAL FOR THUNDERSTORMS. OVERNIGHT, HAZE AND MIST WILL
PRODUCE MVFR CONDITIONS ESPECIALLY AFTER 06Z. AFTER 13Z, CONDITIONS
WILL RETURN TO VFR THROUGH 18Z. DURING THE AFTERNOON/EVENING MORE
WIDESPREAD SHOWERS/THUNDERSTORMS ARE EXPECTED WITH MVFR CONDITIONS.

SOUTHWEST WINDS AT 10 KNOTS GUSTING TO 20 KNOTS BECOMING LIGHT AND
VARIABLE THIS EVENING. SOUTHWEST WIND AROUND 5 KNOTS ON FRIDAY.

OUTLOOK...

FRIDAY NIGHT THROUGH SATURDAY...MVFR IN PRIMARILY AFTN SHRA/TSRA.

SUNDAY THROUGH TUESDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...BMW
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, May 26, 1:28 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT THU MAY 26 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
228 PM EDT THU MAY 26 2011

...TORNADO WATCH 382 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
SATURDAY. SOME STORMS MAY BECOME SEVERE BOTH FRIDAY AND SATURDAY
AFTERNOONS WITH LARGE HAIL AND DAMAGING WINDS REMAINING THE
PRIMARY TREATS. LOCALIZED HEAVY RAIN AND FLOODING WILL ALSO BE
POSSIBLE. STAY TUNED TO LATER FORECASTS AND STATEMENTS REGARDING
THIS POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 26, 4:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             PINE CITY               42.03N  76.87W
05/26/2011  E0.75 INCH       CHEMUNG            NY   PUBLIC

0446 PM     HAIL             PINE CITY               42.03N  76.87W
05/26/2011  E1.00 INCH       CHEMUNG            NY   PUBLIC

0450 PM     HAIL             HOMER                   42.64N  76.18W
05/26/2011  E1.00 INCH       CORTLAND           NY   PUBLIC

0454 PM     HAIL             ELMIRA                  42.09N  76.81W
05/26/2011  M1.25 INCH       CHEMUNG            NY   TRAINED SPOTTER

0455 PM     TSTM WND DMG     ELMIRA                  42.09N  76.81W
05/26/2011                   CHEMUNG            NY   PUBLIC

            NUMEROUS TREE LIMBS DOWN DUE TO THUNDERSTORM WIND IN NW
            ELMIRA

0504 PM     TSTM WND DMG     1 SSW ELMIRA            42.08N  76.82W
05/26/2011                   CHEMUNG            NY   AMATEUR RADIO

            TREES AND WIRES DOWN

0511 PM     HAIL             TULLY                   42.80N  76.11W
05/26/2011  M0.88 INCH       ONONDAGA           NY   TRAINED SPOTTER

&&

MJN
Local storm report, May 26, 4:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
517 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             TULLY                   42.80N  76.11W
05/26/2011  M1.00 INCH       ONONDAGA           NY   TRAINED SPOTTER

&&

EMG
Local storm report, May 26, 4:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
521 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             SOUTHPORT               42.06N  76.81W
05/26/2011  M1.00 INCH       CHEMUNG            NY   PUBLIC

            TREES AND POWER LINES DOWN IN SOUTHPORTT

0450 PM     TSTM WND DMG     SOUTHPORT               42.06N  76.81W
05/26/2011                   CHEMUNG            NY   PUBLIC

            TREES AND POWER LINES DOWN IN SOUTHPORTT

&&

MJN
Local storm report, May 26, 4:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     BREESPORT               42.17N  76.73W
05/26/2011                   CHEMUNG            NY   AMATEUR RADIO

            SMALL SHED DAMAGED... SHINGLES ON HOUSE TORN OFF

&&

EMG
Local storm report, May 26, 4:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             TULLY                   42.80N  76.11W
05/26/2011  E1.75 INCH       ONONDAGA           NY   TRAINED SPOTTER

            ALSO 1.00 INCH DIAMETER HAIL REPORTED

&&

MJN
Local storm report, May 26, 4:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             POMPEY                  42.90N  76.02W
05/26/2011  E0.75 INCH       ONONDAGA           NY   TRAINED SPOTTER

&&

MJN

The radar

The Binghamton radar (KBGM), 50 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

13 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Bradford

When
May 26, 4:30 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -76.520

Hail, Bradford

When
May 26, 4:30 PM EST
Where
Bradford County, Leona
Measured
1 in hail
Reported by
Public
Coordinates
41.820, -76.730

Hail, Bradford

When
May 26, 4:30 PM EST
Where
Bradford County, Athens
Measured
1 in hail
Reported by
Public
Coordinates
41.950, -76.520

Hail, Bradford

When
May 26, 4:33 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -76.520

Hail, Luzerne

When
May 26, 4:37 PM EST
Where
Luzerne County, Dallas
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.330, -75.970

Hail, Luzerne

When
May 26, 4:47 PM EST
Where
Luzerne County, Dallas
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -75.970

Hail, Bradford

When
May 26, 5:00 PM EST
Where
Bradford County, 1.55 mi E of Troy
Measured
0.88 in hail
Reported by
Public
Coordinates
41.780, -76.770

Tornado, Bradford

When
May 26, 6:00 PM EST to 6:03 PM EST
Where
Bradford County, 2.37 mi SW of Milan to 1.99 mi SW of Milan
Rating
EF1
Path length
0.39 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.892, -76.527

A tornado touched down on a hillside about 1 mile southwest of Milan. The tornado then tracked to the northeast for about four-tenths of a mile before lifting near Route 220. Most of the damage was to trees. There was also a trailer that was damaged by the strong winds and falling trees.

Hail, Bradford

When
May 26, 6:30 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -76.520

Thunderstorm Wind, Bradford

When
May 26, 7:00 PM EST
Where
Bradford County, 0.52 mi W of Alba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.700, -76.830

Numerous trees were blown down, with minor building damage reported.

Hail, Luzerne

When
May 26, 7:07 PM EST
Where
Luzerne County, Drums
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -76.000

Hail, Bradford

When
May 26, 7:20 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
1.25 in hail
Reported by
Public
Coordinates
41.990, -76.520

Thunderstorm Wind, Bradford

When
May 26, 7:20 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.990, -76.520

Two 100 foot tall trees were uprooted.

Thunderstorm Wind, Bradford

When
May 26, 7:25 PM EST
Where
Bradford County, Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.950, -76.520

Structural damage was done to a nursing home.

Thunderstorm Wind, Bradford

When
May 26, 7:25 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.990, -76.520

Trees and wires were blown down all over Sayre. Siding and shingles were blown off a house in town.

Thunderstorm Wind, Susquehanna

When
May 26, 8:20 PM EST
Where
Susquehanna County, Lanesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.950, -75.600

Trees were blown down and uprooted.

Thunderstorm Wind, Susquehanna

When
May 26, 8:20 PM EST
Where
Susquehanna County, 0.69 mi S of Hallstead
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.960, -75.750

Trees were blown down in Hallstead, Great Bend and New Milford.

Thunderstorm Wind, Wayne

When
May 26, 8:40 PM EST
Where
Wayne County, Hawley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.480, -75.180

Trees were blown down.

Thunderstorm Wind, Wayne

When
May 26, 8:45 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.580, -75.250

Trees were blown down county-wide. 10000 customers were without power.

Hail, Wayne

When
May 26, 8:52 PM EST
Where
Wayne County, Newfoundland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.300, -75.330

Hail, Pike

When
May 26, 9:01 PM EST
Where
Pike County, Greeley
Measured
0.88 in hail
Reported by
Public
Coordinates
41.420, -75.000

Hail, Pike

When
May 26, 9:15 PM EST
Where
Pike County, 0.52 mi E of Greentown
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -75.310

Thunderstorm Wind, Pike

When
May 26, 9:24 PM EST
Where
Pike County, 1.04 mi E of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.320, -74.800

Numerous trees were blown down in the county.

Thunderstorm Wind, Wayne

When
May 26, 9:40 PM EST
Where
Wayne County, Hawley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.480, -75.180

Trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308944, 308945, 308946, 308947, 308948, 308949, 308950, 308972, 308951, 308957, 308952, 308953, 308960, 308962, 308963, 308958, 308964, 308965, 308966, 308954, 308955, 308956, 308967, 308968.